Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 168, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2013, 11:37 PM CDT for Black Hawk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2013, 11:37 PM CDT (04:37 UTC)
- Expired
- Jun 26, 2013, 12:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 10:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2162 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:30 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 25, 11:30 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1130 PM CDT TUE JUN 25 2013 .UPDATE... ISSUED AT 644 PM CDT TUE JUN 25 2013 WITH LITTLE CONVECTION HAVING FIRED YET...HAVE UPDATED WX/POP TRENDS IN GRIDS TO BEGIN HIGHER POPS LATER TONIGHT. A FEW STORMS TRYING TO GET GOING ACROSS WEST CENTRAL IA...BUT NOT HAVING MUCH LUCK. ANTICIPATE ACTIVITY TO NOW DEVELOP LATER THIS EVENING/OVERNIGHT WITH LLJ INCREASING. HOWEVER THIS MAY CONFINE ACTIVITY MORE TO THE EASTERN CWA WITH LLJ ORIENTED MORE TOWARD EASTERN IA TOWARD 03-06Z. THEREFORE HAVE ADJUSTED LIKELY POPS TO ACCOUNT FOR THIS POSSIBILITY. && .SHORT TERM.../TONIGHT /... ISSUED AT 306 PM CDT TUE JUN 25 2013 WEATHER FORECAST TONIGHT IS COMPLICATED BY THE BOUNDARIES THAT HAVE LEFT FROM THE PAST SEVERAL DAYS OF CONVECTION. THE TRICK TO THIS FORECAST IS FIGURING OUT WHERE INITIATION WILL TAKE PLACE. HIGH RESOLUTION MODELS ARE ALL OVER THE PLACE WITH THE INITIATION...BUT THE EVENTUAL EVOLUTION IS LITTLE IN QUESTION. INITIATION WILL LIKELY TAKE PLACE SOMEWHERE OVER CENTRAL OR NORTHWEST IA WITH THE SYSTEM DEVELOPING IN TO AN UPSCALE COMPLEX...EVENTUALLY WINDING OUT SOUTHEAST THROUGH THE CWA. FEEL THE NEXT FEW HOURS WILL HOLD THE KEY AS LOW PRESSURE OVER KS LIFTS NORTHEAST WITH BOUNDARY EXTENDING FROM THE LOW INTO NWRN MO...THEN SOUTHEAST HELPS CREATE LIFT AND SHEAR. WILL LEAVE THE FA AS IS. IT IS WELL PLACED GIVEN ANTECEDENT SOIL CONDITIONS. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 306 PM CDT TUE JUN 25 2013 A FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS OUR NORTHERN AND EASTERN COUNTIES ON WEDNESDAY AS A TROUGH OF LOW PRESSURE DEPARTS TOWARD THE EAST. HAVE MAINTAINED SLIGHT POPS IN THESE AREAS TO ACCOUNT FOR THIS. THEREAFTER...A DRIER AND SOMEWHAT COOLER WEATHER PATTERN WILL BECOME ESTABLISHED IN THE FORM OF FAIRLY QUICK NORTHWESTERLY FLOW ALOFT FROM WEDNESDAY NIGHT THROUGH FRIDAY. WHILE A FEW SUBTLE SHORTWAVES MOVING THROUGH THIS FLOW MAY PROVIDE BRIEF BOUTS OF FORCING FOR ADDITIONAL STORMS...ATMOSPHERIC MOISTURE WILL BE MUCH MORE LIMITED AND ANYTHING THAT DOES DEVELOP WOULD BE VERY ISOLATED AND BRIEF. THEREFORE HAVE REMOVED POPS FROM THE FORECAST FOR THIS PERIOD. ALSO KEPT TEMPERATURES FAIRLY WARM...AS MODEST NORTHWESTERLY FLOW WILL BE OFFSET BY A LACK OF COLD AIR ADVECTION AND FULL SUMMERTIME INSOLATION. MEANWHILE...DURING THE LATTER HALF OF THE WORK WEEK A LARGE 500 MB HIGH PRESSURE CENTER WILL INTENSIFY OVER THE SOUTHWESTERN U.S. AS BROAD LOW PRESSURE SLIDES EASTWARD ACROSS CANADA. BY FRIDAY THIS LOW PRESSURE WILL BE ABLE TO CARVE OUT A TROUGH ACROSS THE EASTERN U.S. WHICH WILL PUSH THE HIGH A BIT FURTHER WEST AND PLACE IOWA BENEATH MORE OF A CYCLONIC FLOW REGIME ON THE WESTERN PERIPHERY OF A GREAT LAKES LOW. THIS WILL LEAD TO COOLER WEATHER AND A RETURN OF RAIN CHANCES FOR THE WEEKEND AND INTO EARLY NEXT WEEK. AT THIS TIME IT APPEARS THAT THE STRONGEST...INITIAL SHORTWAVE USHERING IN THIS CYCLONIC FLOW WILL PROVIDE THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS AROUND SATURDAY. HOWEVER...THIS SCENARIO WOULD FAVOR LIMITED COVERAGE AND INTENSITY OF ANY STORMS AND THE HAZARDOUS WEATHER THREAT SHOULD BE PRETTY LOW. HAVE GONE WITH 20 TO 30 POPS FOR THE WEEKEND AND NO MAJOR IMPACTS ARE ANTICIPATED. MEANWHILE HIGHS WILL BE IN THE 70S IN MANY AREAS AND HAVE LOWERED OVERNIGHT MIN TEMPS TO AROUND 60 ON SATURDAY NIGHT AND SUNDAY NIGHT. LOOKING INTO NEXT WEEK NO SIGNIFICANT PATTERN CHANGES ARE APPARENT AND THE COOL WEATHER COULD HOLD FOR QUITE SOME TIME. HOWEVER...WITH A LACK OF ANY LARGE SCALE FORCING SYSTEMS IT APPEARS MOSTLY DRY AND HAVE REMOVED THE LOW POPS FROM MONDAY AND TUESDAY. && .AVIATION...26/06Z ISSUED AT 1130 PM CDT TUE JUN 25 2013 THUNDERSTORMS STARTING TO BECOME MORE WIDESPREAD ACROSS THE CWA...THEREFORE HAVE INSERTED TEMPO GROUPS AT ALL TAF SITES EXCEPT KFOD. AT THIS TIME...SITES FURTHER EAST HAVE A BETTER CHANCE AT SEEING ACTIVITY THEREFORE LEFT THEM WITH VCTS. OTHERWISE SHOULD SEE SOME CLOUD COVER STICK AROUND FOR WEDNESDAY...THEN CLEARING TOWARD WEDNESDAY AFTERNOON INTO THE EVENING. WINDS TO SHIFT AROUND TO THE WEST/NORTHWEST WEDNESDAY BEHIND THE SFC TROUGH AXIS. THERE IS A CHANCE FOR SOME ISOLATED THUNDERSTORMS ACROSS THE FAR NORTHEAST/EAST WEDNESDAY AFTERNOON. HOWEVER ACTIVITY MAY DEVELOP JUST TO THE EAST OF THE AREA...SO UNCERTAINTY IS HIGH. THEREFORE HAVE LEFT ANY THUNDER FOR WEDNESDAY AFTERNOON OUT THE TERMINALS AT KMCW...KALO...AND KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLACK HAWK- BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && UPDATE...BEERENDS SHORT TERM...MS JUN 13 LONG TERM...LEE AVIATION...BEERENDS
Hazardous weather outlook, Jun 25, 9:32 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 932 PM CDT TUE JUN 25 2013 IAZ004>007-015>017-023>028-033>039-048>050-062-261030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- POWESHIEK- 932 PM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT THROUGH SUNRISE WEDNESDAY. THESE THUNDERSTORMS WILL BE CAPABLE OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. IAZ044>047-057>061-070>075-081>086-092>097-261030- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 932 PM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO LATE THIS EVENING INTO THE EARLY MORNING HOURS WEDNESDAY...AND THEN MOVE EAST AND SOUTHEAST CLEARING MOST OF THE AREA LATE TONIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:32 AM CDT | Flash Flood Warning | DMX | Bremer, Butler | 6 hr |
| Jun 26, 2:02 AM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jun 26, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 42 min |
| Jun 26, 9:17 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 43 min |
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.